MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-14
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the physician successfully placed one 4.25 x 16 pipeline shield device across the neck of the aneurysm with the recommended distal and proximal coverage.It was the decision to place a second pipeline shield device (4.50 x 14) to increase coverage.During the deployment of the second device, the device opened distally, however there was a trumpet like shape that formed as the device opened distally, narrowed, then began to open again in the mid portion around the genu of the ophthalmic segment.As the healthcare provider attempted to resheath the device to reposition, he felt heavy resistance and therefore removed the device in fear of harming the patient.The decision was made not to place another device and to leave just the pipeline implanted into the body.The patient was not harmed and is doing well, however the physician noticed that the device was compromised when evaluating outside of the body.The pipeline was positioned in a bend in the middle section.More than 50% of the pipeline was deployed when it failed to open.The pipeline was resheathed less than or equal to two times.The pipeline was removed with the microcatheter from the patient.The pipeline was not used for an off-label use.The pipeline and any accessories were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured right internal carotid artery aneurysm with a max diameter of 4.4mm and a 5.0mm neck diameter.The landing zone artery measurements were 3.5mm distally and 3.5mm proximally.It was noted the patient's vessel t ortuosity was normal.Dual antiplatelet therapy (dapt) was administered.Ancillary devices include a prelude ideal hydrophilic sheath introducer, bmx81 7fr x 95cm guide catheter, fg19120-1030-1s microcatheter, fg15150-0615-1s microcatheter, an aristotle 18 guidewire soft.
 
Event or Problem Description
Additional information was received that there did not appear to be any damage to the pipeline pushwire or catheter.Additional step taken in attempt to open the pipeline included resheathing and redeployment after it trumpeted but after the second occurrence the physician removed the device.
 
Additional Manufacturer Narrative
H3: product analysis #(b)(4):¿ equipment used: video inspection system (m-85519), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.026in mandrel ¿ drawing(s) referenced: dwgsfg15xxx-yyyy-zz rev.F ¿ as found condition: the pipeline flex shield was returned stuck inside the phenom 27 catheter; inside of a sealed bio-hazard bag and a shipping box.¿ damage location details: the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the braid were found fully opened and frayed.No bend was found on the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, resheathing pad or with the proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be accordioned at 6.9cm to 14.0cm from the distal tip.No other anomalies were observed.¿ testing/analysis: the pipeline flex shield was pushed out from the catheter lumen with difficulty.The catheter total and usable length were measured within specifications.The catheter was flushed with water and found patent.The catheter was then tested by running an in-house 0.026¿ mandrel through catheter hub.The mandrel successfully passed through the catheter hub with no issues; however, resistance was observed at the damaged locations.¿ conclusion: based on the returned devices, the customer complaint of "failure to open at the distal end" was not confirmed as the distal and proximal ends of the braid were fully opened and frayed.The cause could not be determined.Possible cause of failure to open includes damaged braid.The customer report of "resistance during resheathing" was confirmed as the pipeline flex shield was returned stuck inside the catheter.From the damages seen on the catheter (accordioning), braid (fraying), and hypotube (stretching); it appears there was high force used.It is possibly these damages occurred when the customer attempted to advance/retrieve the pipeline flex shield through the catheter against resistance.However, the cause of resistance could not be determined.Possible cause of resistance includes lack of continuous flush with heparinized saline was used during procedure.Customer reported that the vessel tortuosity was normal.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17509169
Report Number2029214-2023-01355
Device Sequence Number17701114
Product Code OUT
UDI-Device Identifier00763000284510
UDI-Public00763000284510
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/11/2026
Device Model NumberPED2-450-14
Device Catalogue NumberPED2-450-14
Device Lot NumberB501729
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/18/2023
Supplement Date Received by Manufacturer09/08/2023
Initial Report FDA Received Date08/11/2023
Supplement Report FDA Received Date09/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age51 YR
Patient SexFemale